Oregon, 2012Damaging Wind in Oregon, November 20, 2012
November 20, 2012 · NWS PQR · 1 event in 1 county or zone
Vigorous showers moved across the Central Oregon Coast and produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Vigorous showers moved across the Central Oregon Coast and produced strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 20, 9:06 AM PST, 2 hours 23 minutes earlier.
Area forecast discussion, Nov 20, 9:06 AM PST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PORTLAND OR
906 AM PST TUE NOV 20 2012
.SYNOPSIS...A VERY MOIST FRONTAL ZONE CONTINUES TO LINGER ACROSS
WESTERN OREGON...WITH HEAVY RAIN CONTINUING TO IMPACT EASTERN
LANE...LINN...AND MARION COUNTIES EARLY THIS MORNING. A COOL BREEZY
AND SHOWERY WEATHER REGIME WILL MOVE IN LATER TODAY THROUGH
WEDNESDAY. WITH THE COLDER AIR MASS SNOW WILL ONCE AGAIN AFFECT THE
CASCADE PASSES TONIGHT AND WEDNESDAY...BEFORE TAPERING OFF WEDNESDAY
NIGHT. THANKSGIVING DAY WILL LIKELY BE DRY...BUT MORNING FOG WILL
PROBABLY LINGER IN THE VALLEYS. THE NEXT PACIFIC FRONT WILL MOVE IN
FRIDAY BRINGING MORE RAIN AND MOUNTAIN SNOW TO THE PACIFIC NORTHWEST.
&&
.SHORT TERM...HEAVY RAIN AND MOUNTAIN SNOW IS JUST ABOUT TO CLEAR THE
EASTERN PART OF THE FORECAST AREA THIS MORNING. HOWEVER... ADDITIONAL
RAIN IS ALREADY MOVING IN OFF THE PACIFIC FROM THE NEXT SYSTEM. THIS
NEXT SYSTEM WILL BE WEAKER AND COLDER THAN THE LAST SO HIGH WINDS ARE
NOT A CONCERN. STILL...EXPECT TO SEE SOME GUSTS TO 45 MPH ALONG THE
COAST TODAY ESPECIALLY NEAR SHOWERS.
ANOTHER COLD WAVE OF LOW PRESSURE WILL MOVE ONSHORE WED MORNING...
FOLLOWED BY A RIDGE OF HIGH PRESSURE COMING IN FROM THE SOUTH. THERE
MAY BE SUFFICIENT SOUTH-NORTH PRESSURE GRADIENTS FOR GUSTS TO 50 MPH
ALONG THE COAST BUT DAMAGING WINDS ARE NOT EXPECTED. WINDS WILL ALSO
BE GUSTY INLAND WITH THIS SYSTEM...ESPECIALLY NEAR HEAVIER SHOWERS.
AS COLDER AIR MOVES IN...SNOW LEVELS WILL LOWER AS WELL. SNOW
LEVELS...CURRENTLY AT PASS LEVELS...WILL LOWER TO AROUND 3000-3500 FT
BY WED MORNING. WITH SHOWERS CONTINUING TO MOVE ONSHORE AND GOOD
WESTERLY FLOW...WE COULD SEE ACCUMULATIONS CLOSE TO THE 6 INCH/12 HR
RATE REQUIRED FOR A SNOW ADVISORY WED. SHOWERS WILL TAPER OFF
EVERYWHERE AS HIGH PRESSURE BUILDS IN LATER WEDNESDAY AND WED NIGHT.
LIGHT WIND AND RIDGING ALOFT WILL PROVIDE NEAR IDEAL CONDITIONS FOR
FOG FORMATION THU MORNING. CUT BACK POPS SIGNIFICANTLY FOR
THANKSGIVING DAY AS FLAT RIDGING SHOULD KEEP US DRY FOR THE DAY.
WEAGLE
.HYDROLOGY...COASTAL RIVERS HAVE CRESTED AND SEVERAL THAT HAD
FLOODED HAVE DROPPED BELOW FLOOD STAGE. FLOODING CONTINUES ALONG THE
GRAYS...AND LOWER NEHALEM. ALL COASTAL RIVERS
SHOULD BE BELOW FLOOD STAGE BY THIS AFTERNOON. INLAND...FLOODING
CONTINUES ALONG THE MARYS RIVER NEAR CORVALLIS.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THURSDAY EVENING THROUGH MONDAY...NEXT FRONT AND ASSOCIATED
PRECIPITATION WILL BEGIN TO AFFECT THE REGION THURSDAY NIGHT. THE
PRECIPITATION LOOKS TO PERSIST THROUGH FRIDAY NIGHT AS THE FRONT WILL
BE SLOW TO MOVE ACROSS THE AREA. SIGNIFICANT MODEL DISCREPANCIES
CROP UP WITH THIS SYSTEM BY SATURDAY...MOSTLY IN TERMS OF PLACEMENT
OF MOISTURE FEEDS PUSHING ONSHORE. SUNDAY AND BEYOND...MODELS
CONTINUE TO ADVERTISE A LONG WAVE TROUGH BEING CARVED OUT OVER THE
CENTRAL CONUS...AS A RIDGE BUILDS OVER THE EASTERN PACIFIC. THE PAC
NW LOOKS TO BE BETWEEN THESE SYSTEMS...BUT CONFIDENCE IS LOW FOR ANY
PARTICULAR SOLUTION AT THIS TIME. PRECIPITATION CHANCES SATURDAY
NIGHT THROUGH MONDAY ARE HIGHLY UNCERTAIN...HOWEVER CONFIDENCE IS
FAIR THAT TEMPERATURES WILL BE NEAR NORMAL. OTHERWISE...DUE TO LOW
CONFIDENCE...DID NOT MAKE MAJOR CHANGES TO THE PREVIOUS FORECAST.
&&
.AVIATION...CLUSTER OF SHOWER ACTIVITY MOVING ONSHORE WILL BRING
GUSTY WINDS AND A PROBABLE DROP TO MVFR CIGS AT TIMES THIS
MORNING. ANOTHER SYSTEM MOVES ONSHORE TONIGHT BUT AGAIN CIGS DO
NOT APPEAR TO DROP MUCH BELOW MVFR. VSBYS MAY FALL TO IFR THOUGH
UNDER BOTH EVENTS. GENERALLY MAIN IMPACT WILL BE INCREASING SOUTH
WINDS TODAY AND AGAIN LATER TONIGHT WITH GUST POTENTIAL OF 35 TO
40 KT ALONG THE COAST AND PROBABLY 25 TO 30 KT INLAND.
PDX AND APPROACHES...CIGS EXPECTED TO HOVER AROUND 3000 FEET AS
THE SHOWER COMPLEX MOVES NEARBY. DONT THINK THERE WILL BE MUCH OF A
DECREASE BELOW THAT PERHAPS DOWN TO 2500 FEET AT TIMES TODAY AND
AGAIN LATER OVERNIGHT AS ANOTHER DISTURBANCE MOVES ACROSS. /JBONK
&&
.MARINE...SEAS GENERALLY RUNNING 10 TO 12 FEET AT THIS HOUR ACROSS
ALL THE BUOYS THOUGH EXPECTED TO INCREASE SOMEWHAT TO AROUND 15 TO
17 FEET AS WIND AND RELATED WAVES INCREASE TODAY AND THEN AGAIN
LATER TONIGHT UNDER GALE CONDITIONS. MAIN THREAT APPEARS TO BE MAINLY
FROM GALE FORCE GUSTS TODAY WITH THE WARNING IN PLACE. PREVIOUS
SHIFTS HAD CONCERNS FOR A COASTAL JET DEVELOPING BUT LOOKING AT
THE INSTABILITY IN PLACE...UNSTABLE CONDITIONS DO NOT FAVOR THE
WINDS HUGGING THE TERRAIN SO WILL PULL BACK GUST WORDING. LATER
TONIGHT AND EARLY TOMORROW COULD SEE ANOTHER SURFACE LOW SWING
ACROSS THE WATERS BRINGING POTENTIAL FOR SUSTAINED GALES ACROSS
THE CENTRAL WATERS BUT STILL HAVE SIGNIFICANT CONSISTENCY ISSUES
AMONG MODELS. FOR NOW WILL EXERCISE CAUTION AND FOLLOW THE
STRONGER SOLUTION FROM THE NAM.
COASTAL RIVERS CONTINUE TO RECEDE AND WILL LIKELY LET THE COASTAL
FLOOD ADVISORY FOR TIDAL OVERFLOW TO EXPIRE AT 10 AM THIS
MORNING. /JBONK
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM 7 PM PST THIS EVENING THROUGH LATE TONIGHT
FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
COASTAL FLOOD ADVISORY UNTIL 10 AM PST THIS MORNING FOR NORTH
OREGON COAST.
WA...HIGH WIND WATCH FROM 7 PM PST THIS EVENING THROUGH LATE TONIGHT
FOR SOUTH WASHINGTON COAST.
COASTAL FLOOD ADVISORY UNTIL 10 AM PST THIS MORNING FOR SOUTH
WASHINGTON COAST.
PZ...GALE WARNING UNTIL 3 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
GALE WATCH FROM 7 PM PST THIS EVENING THROUGH LATE TONIGHT FOR
COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 10 PM
PST THIS EVENING.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 20, 6:05 AM PST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
605 AM PST TUE NOV 20 2012
ORZ001>004-WAZ020-021-211715-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
605 AM PST TUE NOV 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COAST AND COAST RANGE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED...AND A FEW MAY BE STRONG WITH
GUSTY WINDS AND SMALL HAIL.
COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM THIS MORNING FOR THE
SOUTH WASHINGTON AND NORTH OREGON COAST. SEE PDXCFWPQR OR LOOK
ONLINE AT WEATHER.GOV FOR DETAILS.
HIGH WIND WATCH IN EFFECT FOR THE COAST THIS EVENING THROUGH EARLY
WEDNESDAY MORNING. SEE PDXNPWPQR OR LOOK ONLINE AT WEATHER.GOV FOR
DETAILS.
FLOOD WATCHES AND WARNINGS ARE IN EFFECT FOR PORTIONS OF THE COAST
AND COAST RANGE. THE LATEST BULLETINS ARE AVAILABLE ONLINE AT
WEATHER.GOV.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE WEDNESDAY.
SOME LINGERING FLOOD ISSUES MAY CONTINUE INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ005>010-012-WAZ022-023-039-040-211715-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
605 AM PST TUE NOV 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS AND
CASCADE FOOTHILLS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FLOOD WATCHES AND WARNINGS ARE IN EFFECT FOR PORTIONS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON. THE LATEST BULLETINS ARE
AVAILABLE ONLINE AT WEATHER.GOV.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...
ESPECIALLY NORTH. IF THUNDERSTORMS DEVELOP...SOME MAY CONTAIN
GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ014-211715-
UPPER HOOD RIVER VALLEY-
605 AM PST TUE NOV 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ011-013-WAZ019-211715-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
605 AM PST TUE NOV 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING FOR THE
CASCADES ABOVE 4000 TO 4500 FEET. SEE PDXWSWPQR OR LOOK ONLINE AT
WEATHER.GOV/PORTLAND FOR FURTHER DETAILS.
ANOTHER ROUND OF SNOW IS POSSIBLE LATER TONIGHT...AND ANOTHER
ADVISORY MAY BE NEEDED AS SNOW LEVELS LOWER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL LINGER INTO WEDNESDAY...WITH SEVERAL MORE INCHES IN THE
FORECAST. SNOW LEVELS WILL LOWER TO AROUND 3000 FEET BY WEDNESDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ210-250-255-270-275-211715-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
605 AM PST TUE NOV 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE MOVING INTO THE COASTAL WATERS...AND A FEW MAY
BE STRONG WITH GUSTY WINDS AND SMALL HAIL. A WATERSPOUT OR TWO IS
NOT OUT OF THE QUESTION ACROSS OUR COASTAL WATERS.
GALE WARNING IN EFFECT TODAY.
ANOTHER ROUND OF GALE FORCE WINDS IS POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Lincoln
- When
- November 20, 11:29 AM PST to 10:14 PM PST
- Where
- Lincoln County, 10 mi S of (Jnw)newport Arpt
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 44.435, -124.050
Strong winds were reported at the Yaquina Bay Bridge in Newport with gusts to 58 kts. Wind gusts of 62 kts were also reported at Yachats.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 20 to 30, 2012$18,000 · 9 events
- Dense Fog in Wisconsin, November 20 to 21, 201220 events
- Dense Fog in Illinois, November 20, 201213 events
- Drought in Alabama, November 20 to 30, 20125 events
- Drought in Georgia, November 20 to 30, 20123 events
- Drought in Texas, November 20 to 30, 20123 events
- Dense Fog in Missouri, November 20, 20122 events
- Heavy Snow in Idaho, November 20 to 21, 20122 events
- Drought in New Mexico, November 20 to 30, 20122 events
- Drought in Texas, November 20 to 26, 20121 event
- High Wind in Idaho, November 20, 201261 kt wind · 1 event
- Flood in Oregon, November 20 to 21, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421735.